Electronic Journal of Probability

Renormalizability of Liouville quantum field theory at the Seiberg bound

François David, Antti Kupiainen, Rémi Rhodes, and Vincent Vargas

Full-text: Open access


Liouville Quantum Field Theory (LQFT) can be seen as a probabilistic theory of 2d Riemannian metrics $e^{\phi (z)}|dz|^2$, conjecturally describing scaling limits of discrete $2d$-random surfaces. The law of the random field $\phi $ in LQFT depends on weights $\alpha \in \mathbb{R} $ that in classical Riemannian geometry parametrize power law singularities in the metric. A rigorous construction of LQFT has been carried out in [3] in the case when the weights are below the so called Seiberg bound: $\alpha <Q$ where $Q$ parametrizes the random surface model in question. These correspond to studying uniformized surfaces with conical singularities in the classical geometrical setup. An interesting limiting case in classical geometry are the cusp singularities. In the random setup this corresponds to the case when the Seiberg bound is saturated. In this paper, we construct LQFT in the case when the Seiberg bound is saturated which can be seen as the probabilistic version of Riemann surfaces with cusp singularities. The construction involves methods from Gaussian Multiplicative Chaos theory at criticality.

Article information

Electron. J. Probab., Volume 22 (2017), paper no. 93, 26 pp.

Received: 28 November 2016
Accepted: 25 September 2017
First available in Project Euclid: 1 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 81T40: Two-dimensional field theories, conformal field theories, etc. 81T20: Quantum field theory on curved space backgrounds 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]

Liouville quantum field theory Gaussian multiplicative chaos KPZ formula Polyakov formula punctures cusp singularity uniformization theorem

Creative Commons Attribution 4.0 International License.


David, François; Kupiainen, Antti; Rhodes, Rémi; Vargas, Vincent. Renormalizability of Liouville quantum field theory at the Seiberg bound. Electron. J. Probab. 22 (2017), paper no. 93, 26 pp. doi:10.1214/17-EJP113. https://projecteuclid.org/euclid.ejp/1509501716

Export citation


  • [1] Aru, J., Huang Y., Sun X.: Two perspectives of the 2D unit area quantum sphere and their equivalence, arXiv:1512.06190.
  • [2] Belavin A.A., Polyakov A.M., Zamolodchikov A.B. : Infinite conformal symmetry in two-dimensional quantum field theory, Nuclear Physics B 241 (2), 333–380 (1984).
  • [3] David F., Kupiainen A., Rhodes R., Vargas V.: Liouville Quantum Gravity on the Riemann sphere, Communications in Mathematical Physics 342 (3), 869–907 (2016).
  • [4] Distler J., Kawai H.: Conformal Field Theory and 2-D Quantum Gravity or Who’s Afraid of Joseph Liouville?, Nucl. Phys. B321, 509–517 (1989).
  • [5] Duplantier B., Miller J., Sheffield: Liouville quantum gravity as mating of trees, arXiv:1409.7055.
  • [6] Duplantier B., Rhodes R., Sheffield S., Vargas V.: Critical Gaussian multiplicative chaos: convergence of the derivative martingale, Annals of Probability 42 (5), 1769–1808 (2014), arXiv:1206.1671.
  • [7] Duplantier B., Rhodes R., Sheffield S., Vargas V.: Renormalization of Critical Gaussian Multiplicative Chaos and KPZ formula, Commun. Math. Phys. 330 (1), 283–330 (2014), arXiv:1212.0529.
  • [8] Guillarmou C., Rhodes R., Vargas V.: Polyakov’s formulation of $2d$ bosonic string theory, arXiv:1607.08467.
  • [9] Kahane, J.-P.: Sur le chaos multiplicatif, Ann. Sci. Math. Québec 9 (2), 105–150 (1985).
  • [10] Knizhnik, V.G., Polyakov, A.M., Zamolodchikov, A.B.: Fractal structure of 2D-quantum gravity, Modern Phys. Lett A 3 (8), 819–826 (1988).
  • [11] Lacoin H, Rhodes R., Vargas V.: Large deviations for random surfaces: the hyperbolic nature of Liouville Field Theory, arXiv:1401.6001.
  • [12] Polyakov A.M., Quantum geometry of bosonic strings, Phys. Lett. 103B 207, (1981).
  • [13] Rhodes R., Vargas, V.: Gaussian multiplicative chaos and applications: a review, Probab. Surveys 11, 315–392 (2014), arXiv:1305.6221.
  • [14] Seiberg N.: Notes on Quantum Liouville Theory and Quantum Gravity, Progress of Theoretical Physics, suppl. 102, 1990.
  • [15] Takhtajan L., Zograf P.: Hyperbolic 2-spheres with conical singularities, accessory parameters and Kähler metrics on $\mathcal{M} _{0,n}$, Transactions of the American Mathematical Society 355 (5), 1857–1867 (2002).